Skip to main content

Acetaminophen Poisoning

Grant M. Reed, DO and Yatri Desai, B.S. Bioinformatics & Biology Reviewed 06/2022
 


BASICS

DESCRIPTION

  • A disorder characterized by hepatic necrosis following large acetaminophen ingestions. Clinical manifestations of acetaminophen toxicity vary with time since ingestion and are accord...

DIAGNOSIS

Signs and symptoms of poisoning develop over the first 24 hours following large ingestions. Symptoms may develop gradually in those with a history of long-term ingestion near supratherapeuti...

TREATMENT

  • Immediately contact a local Poison Control center for recommendations. Call (800) 222-1222 in the United States.

  • N-acetylcysteine (NAC) is a benign prodrug that provides cysteine as a substra...

ONGOING CARE

FOLLOW-UP RECOMMENDATIONS

  • Evaluate all patients at an accredited health care facility.

  • Evaluate patients with evidence of organ failure, increased LFTs, or coagulopathy for emergency liver ...

REFERENCES

1
Major JM, Zhou EH, Wong HL, et al. Trends in rates of acetaminophen-related adverse events in the United States. Pharmacoepidemiol Drug Saf. 2016 May;25(5):590-8. 
2
McGill MR, Jaeschke H. M...

ADDITIONAL READING

  • Burnham K, Yang T, Smith H, Knight S. A review of alternative intravenous acetylcysteine regimens for acetaminophen overdose. Expert Rev Clin Pharmacol. 2021 Oc...

CODES

ICD10

  • T39.1X4A Poisoning by 4-Aminophenol derivatives, undetermined, init

  • K71.10 Toxic liver disease with hepatic necrosis, without coma

  • T39.1X1A Poisoning by 4-Aminophenol derivatives, accidental,...

CLINICAL PEARLS

  • Immediately consult Poison Control Center for management recommendations by calling (800) 222-1222 (USA).

  • Give NAC when plasma acetaminophen concentrations (measured ≥4 hours after inge...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×